Kansas, 2016

Hail and Damaging Winds in Kansas, September 8, 2016

September 8, 2016 · NWS DDC · 4 events in 3 counties and zones

Thunderstorms developed along a cold front that was sweeping across the area. A few became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along a cold front that was sweeping across the area. A few became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 8, 2:18 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 8, 2:18 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
318 PM CDT THU SEP 8 2016

.SYNOPSIS...
Issued at 233 PM CDT Thu Sep 8 2016

A weak upper level trough was situated across the western plains
today; and ample low to mid level tropical moisture was in place.
A weak frontal boundary was situated across southern Kansas. South
of this front from Pratt and Ashland southward, temperatures were
in the lower 90s with dewpoints in the upper 60s to lower 70s,
along with moderate surface based CAPE values. Sunshine
was increasing even north of this boundary as far north as Dodge
City. However, on the cool side of the boundary, convective
inhibition was stronger.

A strong shortwave trough over the northern Rockies will progress
rapidly eastward, helping to sweep a cold front through western
Kansas on Friday. Surface high pressure will build into western
Kansas behind the associated cold front by Saturday morning.

Lee troughing will develop Sunday and persist into Monday ahead
of the next strong upper level trough digging into the Rockies.
Meanwhile, a northern stream upper level trough will push another
cold front through western Kansas by late Monday. The upper
level trough over the Rockies is expected to slow down and
close off by Tuesday, and then only slowly meander eastward toward
the high plains by next Thursday.

&&

.SHORT TERM...(This evening through Friday)
Issued at 233 PM CDT Thu Sep 8 2016

Thunderstorms are expected to develop along the aforementioned
surface front this afternoon and then propagate southeastward
through this evening. The best chance of storms will be
in the counties bordering Oklahoma. These storms may be marginally
severe with hail as large as quarters and wind gusts to 60 mph.
Thunderstorms are expected to develop along a cold front
Friday afternoon, with the best chances along a corridor
from Larned to Medicine Lodge where the front will be
arriving after peak daytime heating. These storms may also be
marginally severe with hail as large as quarter size and wind
gusts to 60 mph. Lows tonight are expected to be in the
60s to lower 70s. Highs Friday should reach into the lower 90s
well ahead of the front in south central Kansas, with mid 80s
near Scott City where the front will arrive a little earlier.

.LONG TERM...(Friday night through Thursday)
Issued at 233 PM CDT Thu Sep 8 2016

Cooler temperatures can be expected in the wake of the front
Saturday with lows in the lower to middle 50s and highs in the
mid to upper 70s. Warmer highs in the 80s can be expected for
Sunday and Monday as lee troughing develops along with south
winds. There is a chance of thunderstorms along and ahead of the
next cold front from Monday afternoon into early Tuesday. Much cooler
air will arrive in the wake of the front by Tuesday. Cloudy and
cool weather can be expected mid to late next week as upper level
troughing slowly moves across the Rockies and surface high
pressure wedges southward ahead of the trough. Elevated showers
and thunderstorms are possible in the cool air over southwestern
Kansas Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 105 PM CDT Thu Sep 8 2016

Light southeast winds will persist as a weak upper level
disturbance passes across the region. Thunderstorms will probably
be south of the TAF sites this afternoon and evening along a weak
frontal boundary. VFR conditions will persist at DDC/GCK and
conditions should improve to VFR at KHYS by 20z with daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  89  53  77 /  20  30  30   0
GCK  65  86  52  78 /  20  10   0   0
EHA  63  89  51  77 /  10  20  10   0
LBL  65  90  55  77 /  20  20  20   0
HYS  66  85  51  76 /  20  30  10   0
P28  71  93  59  79 /  60  60  70   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Sep 8, 2:40 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU SEP 8 2016

KSZ030-031-043>046-061>066-074>081-084>090-092045-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
340 PM CDT THU SEP 8 2016 /240 PM MDT THU SEP 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ALONG AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO
PRATT. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO
LIBERAL. THESE STORMS COULD BE MARGINALLY SEVERE WITH HAIL AS
LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON
INTO EARLY TUESDAY. IT IS TOO EARLY TO TELL WHETHER THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 4 PM AND 10 PM ALONG
AND SOUTH OF A LINE FROM MEADE TO GREENSBURG TO PRATT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Sep 8, 3:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT THU SEP 8 2016

KSZ090-082200-
BARBER KS-
427 PM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 500
PM CDT...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF HARDTNER...OR 12 MILES SOUTHWEST OF MEDICINE LODGE...
MOVING NORTHEAST AT 30 MPH.

HAIL TO DIME SIZE IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3702 9870 3711 9886 3737 9867 3728 9842
TIME...MOT...LOC 2126Z 225DEG 24KT 3714 9871

TURNER

The radar

The Dodge City radar (KDDC), 88 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kiowa

When
September 8, 3:40 PM CST
Where
Kiowa County, 3.62 mi NNE of Belvidere Jct
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -99.030

Thunderstorm Wind, Kiowa

When
September 8, 3:50 PM CST
Where
Kiowa County, 0.88 mi SW of Haviland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.610, -99.110

Winds were estimated to be gusting to 60 MPH.

Thunderstorm Wind, Pratt

When
September 8, 4:06 PM CST
Where
Pratt County, 3.62 mi NNW of Coats
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.570, -98.850

Winds were estimated to be near 60 MPH.

Hail, Stafford

When
September 8, 4:15 PM CST
Where
Stafford County, 7.68 mi S of Macksville Smith Arp
Measured
1 in hail
Reported by
Public
Coordinates
37.860, -99.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661329, 661331, 661332, 661330.